Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 220, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Sep 6, 2025, 2:46 PM EDT for Middlesex County, Somerset County, New Jersey. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2025, 2:46 PM EDT (18:46 UTC)
- Expired
- Sep 6, 2025, 3:09 PM EDT
- In force
- 23 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Middlesex County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 66 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 3:00 PM EDT | TSTM WND DMG | Metuchen, NJ | Large tree felled via X. Time est. from radar. |
| Sep 6, 3:10 PM EDT | TSTM WND DMG | Sayreville, NJ | *** 4 INJ *** delayed report. Time est. by radar. large tree limb fell onto tent at park. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 1:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
559
WUUS51 KPHI 061846
SVRPHI
NJC023-035-061930-
/O.NEW.KPHI.SV.W.0220.250906T1846Z-250906T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
246 PM EDT Sat Sep 6 2025
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
East central Somerset County in northern New Jersey...
Northeastern Middlesex County in northern New Jersey...
* Until 330 PM EDT.
* At 246 PM EDT, a severe thunderstorm was located over Millstone, or
near New Brunswick, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
New Brunswick, Perth Amboy, Edison, Old Bridge, East Brunswick,
Sayreville, Carteret, Middlesex, Matawan, Colonia, Brownville,
Society Hill, North Brunswick Township, Woodbridge, South
Plainfield, North Plainfield, South River, Highland Park, Metuchen,
and Spotswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.
&&
LAT...LON 4056 7421 4055 7425 4050 7426 4050 7428
4046 7426 4045 7423 4040 7425 4036 7438
4061 7452 4064 7442 4063 7442 4060 7446
4061 7431 4059 7429 4059 7420
TIME...MOT...LOC 1846Z 252DEG 33KT 4048 7456
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PO1 follow-up statement
037
WWUS51 KPHI 061909
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
309 PM EDT Sat Sep 6 2025
NJC023-035-061919-
/O.CAN.KPHI.SV.W.0220.000000T0000Z-250906T1930Z/
Somerset NJ-Middlesex NJ-
309 PM EDT Sat Sep 6 2025
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SOMERSET AND
NORTHEASTERN MIDDLESEX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and central New Jersey.
LAT...LON 4056 7421 4055 7425 4050 7426 4050 7428
4046 7426 4045 7423 4040 7425 4036 7438
4061 7452 4064 7442 4063 7442 4060 7446
4061 7431 4059 7429 4059 7420
TIME...MOT...LOC 1907Z 252DEG 33KT 4055 7429
$$
POWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:52 PM EDT, 54 minutes earlier.
Area forecast discussion, Sep 6, 1:52 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
152 PM EDT Sat Sep 6 2025
.SYNOPSIS...
A strong cold front will cross the region tonight. This front
will become nearly stationary over New Jersey and Delmarva
through Sunday, and weak low pressure may track on this boundary
Sunday afternoon. The front departs Sunday night as high
pressure builds in from the west for the start of the new week.
Low pressure may track along the coast on Wednesday. A cold
front will then cross the region Thursday into Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Latest analysis depicts a slow moving cold front stretching from
southeastern New York State across northeastern and south-
central Pennsylvania into the central Appalachians, gradually
creeping southeastward. Aloft, we are under a fast southwest
flow with a large longwave trough over the Great Lakes and a
shortwave over the Ohio Valley, approaching our region.
This front will not clear our CWA until Sunday morning after
sunrise, slowed down by a potential wave of low pressure
developing along it overnight thanks to the approaching
shortwave. Plenty of warmth and humidity as coalesced ahead of
the system thanks to southwesterly winds, with dew points
approaching 70 and temperatures approaching 90. In addition,
with the approaching shortwave, shear aloft has become quite
strong. Thus, the stage is set for what we are already starting
to see at this hour...scattered to numerous showers and
thunderstorms. The biggest risk appears to be damaging winds, so
SPC has included most of our CWA in a Severe Thunderstorm Watch
into this evening. There is a non-zero, but still low, tornado
risk as well. An additional risk, particularly due to high
moisture content and potential training/repetitive storm motion,
is for flash flooding, especially in the urban corridor where
runoff is always high no matter how dry its been. Considered a
narrow urban corridor flash flood watch but have held off for
the time being, but may revisit that in the next couple hours.
That said, do expect some areas to receive 1-2 inches of rain,
with locally up to 3, but if those occur in more rural
locations, these should be relatively well absorbed by the
rather dry ground we have presently.
Showers and perhaps isolated thunder may linger much of the
night thanks to the aforementioned potential for secondary low
development with the approaching shortwave, but with loss of
surface heating and CAPE, we'll likely see the severe risk
dwindle this evening and the flood risk dwindle overnight. Lows
will mostly be near 60.
With the slow moving nature of the front and potential for the
low redevelopment, some clouds likely linger much of Sunday, and
showers may do so as well especially in the morning, but the
system should be truly clearing the region by late in the day.
With the cooler air mass, limited sun and spotty showers, highs
will be considerably cooler, mostly in the low to mid 70s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A shortwave axis will pivot through our area Sunday night.
Behind this feature, flow aloft will weaken considerably, with
subtle height rises taking place through Monday night under weak
southwesterly mid- and upper- level flow. At the surface, the
cold front will continue to shift east away from the area as
high pressure originally centered over portions of the Midwest
and Great Lakes is ushered in.
Dry conditions are expected Sunday night. Lows will be in the
upper 40s to lower 50s. Monday should feature partly sunny skies
and highs in the mid 70s. Monday night, a weak surface low off
the US East Coast will begin to approach the area. This will
place the region in an onshore flow regime, and increased cloud
cover will likely result, especially near the coast.
Nevertheless, it should remain dry with lows in the upper 40s to
mid 50s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Weak southwesterly flow aloft will continue across the region
on Tuesday. Some enhancement to the flow will likely occur as
the weak surface low off the East Coast makes its closest
approach Tuesday night. Tuesday should feature dry conditions,
partly cloudy skies, and highs in the mid 70s. Tuesday night,
depending on how close the surface low gets to the coast, a few
showers will be possible southeast of the I-95 corridor. Lows
will remain in the upper 40s to mid 50s with plenty of clouds
around regardless of if we have any showers in the area.
Widespread cloudiness will likely remain for a large part of
the day Wednesday, keeping temperatures in the low 70s despite
most locations remaining dry. As the system begins to pull away
Wednesday night, clouds may be somewhat slow to depart, limiting
cooling with lows in the low-mid 50s. Once this system departs
the area, the region will remain embedded within weak flow aloft
through at least the first part of the weekend, with surface
high pressure in control.
Thursday through Saturday are expected to be dry across the
area. As of right now, Thursday looks like the warmest day of
the extended period with temperatures in the low 80s. A dry cold
frontal passage will likely cool things down again as we head
into the weekend, bringing pleasant conditions.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Thru 0Z...Intervals of sub-VFR expected as showers and storms
develop, some of which could produce strong wind gusts. Outside
of storms, winds generally southwesterly around 10 kts, with a
few gusts up to 20 kts possible ahead of developing storms.
Included VCTS with TEMPO TSRAs at all TAF sites for portions of
the afternoon and evening. Convection gradually shifting east
and getting to the I-95 corridor toward 21z if not sooner.
Expecting scattered clusters of storms to get to the South
Jersey terminals by 23z if not sooner. Brief restrictions down
as low as IFR possible. Moderate confidence in timing and extent
of restrictions.
Tonight...Some shower activity lingers through the first half
of the night resulting in MVFR/IFR restrictions, primarily for
the I-95 and South Jersey terminals. An improvement to VFR is
possible late. Winds become northwesterly right around 00z, and
stay around 5-10 kt through the night. Low confidence in timing,
extent, and improvement of restrictions.
Sunday...Lingering sub-VFR conditions, mainly at KMIV/KACY, in
stratus/SHRA. Improving conditions otherwise. Winds NW 5-10 kts.
Moderate confidence.
Outlook...
Sunday night through Monday...VFR. No significant weather.
Monday night through Wednesday...Periods of sub-VFR conditions
cannot be ruled out, primarily in low clouds. A few showers are also
possible Tuesday night.
Thursday...VFR. No significant weather.
&&
.MARINE...
A Small Craft Advisory is in effect for all ocean zones as
southerly winds increase to 20 to 25 kt. Lower winds expected
within Delaware Bay as gusts remain around 20 kt. Thunderstorms
possible on the Delaware Bay after 3 PM and the ocean after 5 PM
may result in some Special Marine Warnings being issued.
For tonight, winds diminish as a cold front comes through,
bringing winds out of the northwest around 10-20 kt. Seas 2 to 4
feet. Scattered showers and thunderstorms expected on the water
through most of the night.
On Sunday, sub-SCA conditions are expected on all waters.
Outlook...
Sub-SCA conditions anticipated through Monday night, with winds
under 25 kt and seas under 5 feet. SCA conditions are possible
Tuesday into Wednesday, with northeasterly winds to 25 kt and
seas 5- 6 feet. Winds and seas should diminish by Thursday.
Rip Currents...
Today...South winds will increase to 15 to 20 mph with gusts up
to 25 mph by this afternoon. Easterly swells will be around 4
to 6 seconds with breaking waves of 2 to 3 feet for the Jersey
Shore and around 1 ft at Delaware Beaches. With a slightly
onshore component to the winds at the Jersey Shore, there is a
MODERATE risk for the development of dangerous and life
threatening rip currents at the Jersey Shore. With winds more
shore parallel at Delaware Beaches, there is a LOW risk for the
development of dangerous and life threatening rip currents at
Delaware Beaches.
On Sunday, winds turn offshore behind a cold front. Breaking
waves will be 1 to 2 feet with southeast swells 5 to 7 second
period. As a result, there is a LOW risk for the development of
dangerous and life threatening rip currents at the Jersey Shore
and at Delaware Beaches.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.TIDES/COASTAL FLOODING...
Some spotty minor tidal flooding is possible with the high tide
cycles tonight within the upper Delaware Bay and tidal Delaware
River. Coastal Flood Advisories are not expected, but some
standing water may be seen in low lying areas within these
communities near tidal areas.
No tidal flooding is expected along the Atlantic Ocean front.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
ANZ450>455.
&&
SYNOPSIS...MPS/RCM
NEAR TERM...RCM
SHORT TERM...Cooper
LONG TERM...Cooper
AVIATION...Cooper/RCM
MARINE...Cooper/RCM
TIDES/COASTAL FLOODING...PHIHazardous weather outlook, Sep 6, 5:02 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 502 AM EDT Sat Sep 6 2025 MDZ012-015-019-020-070915- Kent MD-Queen Annes-Talbot-Caroline- 502 AM EDT Sat Sep 6 2025 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Today and tonight. Showers and thunderstorms are expected this afternoon and this evening. Main threats are heavy rain and locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Hoeflich
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:22 AM EDT | Small Craft Advisory | PHI | 19 hr | |
| Sep 6, 2:14 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Middlesex, Somerset | 46 min |
| Sep 6, 2:47 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester | 43 min |
| Sep 6, 2:52 PM EDT | Special Marine Warning | PHI | 23 min | |
| Sep 6, 3:34 PM EDT | Special Marine Warning | PHI | 56 min | |
| Sep 6, 3:38 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Ocean | 38 min |
| Sep 6, 4:23 PM EDT | Special Marine Warning | PHI | 24 min | |
| Sep 6, 4:57 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden | 31 min |
| Sep 6, 5:20 PM EDT | Special Marine Warning | PHI | 25 min | |
| Sep 6, 5:51 PM EDT | Special Marine Warning | PHI | 54 min | |
| Sep 6, 6:07 PM EDT | Special Marine Warning | PHI | 38 min | |
| Sep 6, 6:20 PM EDT | Flash Flood Warning | PHI | Monmouth | 4 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.